Illinois, 2015Ice Storm and Winter Weather in Illinois, December 28, 2015
December 28, 2015 · NWS ILX · 8 events in 8 counties and zones
bringing heavy rainfall, significant ice accumulations, and strong winds. As Canadian high pressure moved north of the Great Lakes during the early morning of December 28th, northeasterly winds brought colder air into the region.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $5.0 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A multi-faceted storm system impacted central Illinois from December 26th through 28th...bringing heavy rainfall, significant ice accumulations, and strong winds. As Canadian high pressure moved north of the Great Lakes during the early morning of December 28th, northeasterly winds brought colder air into the region. With temperatures falling into the upper 20s and lower 30s, rain changed to freezing rain along and north of a Canton to Bloomington line. Although warm ground temperatures prevented much freezing on paved surfaces, significant ice accumulations of one tenth to three tenths of an inch were reported on elevated surfaces, including trees. This amount of ice, combined with strong easterly winds gusting to between 40 and 50 mph, brought down many trees and power lines. Due to the very wet soil conditions, numerous large trees were uprooted, damaging homes and taking down power lines and power poles. Widespread power outages were reported in Galesburg, Peoria, Bloomington-Normal, and many smaller communities. Around 240,000 people lost power across Knox, Stark, Marshall, Peoria, Tazewell, Woodford, and McLean counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 27, 11:17 PM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Dec 27, 11:17 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Lincoln IL
1117 PM CST SUN DEC 27 2015
.UPDATE...
ISSUED AT 855 PM CST SUN DEC 27 2015
00z ILX sounding showing a fairly substantial dry layer from
850 mb to 700 mb this evening and some of the dry air is working
on the rain shield that was making its ways northward over the
forecast area. Rainfall rates with this initial band were quite
light but expect those to start to pick later this evening and
as the low to mid level warm advection intensifies ahead of the
deep upper low currently over central Tx. The surface low will
track right across the region Monday afternoon and evening with
the most intense rainfall (freezing rain/sleet across the north)
Monday morning. Rap forecast soundings showing surface temps
supporting mostly a rain and sleet mix north before a transition
over to freezing rain in the 08z-10z time frame in Peoria, and
between 10z and 12z in Bloomington. As the precipitation works
its way north overnight, look for the easterly winds to increase
to between 25 to 35 mph with gusts of 45 to 50 mph possible Monday
morning as the pressure gradient really tightens up.
Have made some minor adjustments to the timing of the precip based
on evening trends along with some tweaks to the temps and winds.
Otherwise, no major changes to the going forecast, winter storm
warning and freezing rain advisory. We should have the updated
ZFP out by 920 pm.
&&
.SHORT TERM...(Tonight)
ISSUED AT 526 PM CST SUN DEC 27 2015
A somewhat narrow band of moderate to heavy rain continues along
the I-70 corridor this afternoon continuing to increase the
rainfall totals in that area...now already with many locations in
the 4+ inch range for rainfall between I-70 and I-74. This band
will shift northward overnight as the warm advection region aloft
pushes north with increasing southerly flow ahead of an intense
low over Texas lifts northward toward central IL. With Canadian
high pressure moving by to the north of the Great Lakes
overnight...northerly surface flow will bring temperatures to near
freezing overnight. A wedge of warm air at the 700 to 900 mb level
(2000-1000 feet) will push above the cold surface layer...and we
should see a mix of brief snow and sleet changing over to freezing
rain from around Fulton to McLean County northward. Progressively
heavier and more widespread precipitation will spread northward
through the early morning hours Monday as the low center
approaches. A winter storm warning is in effect for
Knox...Peoria...and Woodford counties northward 3 a.m. to 3 p.m.
Monday and a freezing rain advisory is in effect Midnight to noon
Monday from Fulton to Mclean County. In addition...strong NE winds
30-35 mph and gusts to around 50 mph will develop overnight as the
intense surface pressure gradients around the low approach. Any
ice accumulation on elevated objects such as
trees...powerlines...could be enhanced by the winds. Even without
ice accumulations...the winds would be strong enough to produce
minor tree damage and toss loose objects. A wind advisory is in
effect for these areas from Midnight to 6 p.m. Monday.
.LONG TERM...(Monday through Sunday)
ISSUED AT 526 PM CST SUN DEC 27 2015
Widespread moderate to heavy precipitation rates and strong ENE
winds will continue much of the day Monday while surface
temperatures rise to gradually above freezing. I-74 as far east as
Bloomington should see the best chances for freezing rain
continuing until around noon...while to the south any freezing
rain should end by mid morning. Accumulations to around a quarter
inch I-74 northward in this area are likely...while more like a
tenth of an inch southward through Fulton...Tazewell...and Mclean
county are expected due to the shorter duration of freezing
temperatures. Farther south...only short durations of freezing
precipitation are expected although the additional 1.5 inches or
so of precipitation will exacerbate the flooding which is
prevalent south of I-72.
A northern stream weather system approaching the Pacific
Northwest will track into the Midwest by Wed morning and bring
small chances of light rain/snow showers to central IL on Wed.
Southeast IL looks drier now on Wed and wx system shifts ne of
central IL Wed night. Highs Wed to range from 30-35F nw of the IL
river to 40-45F from I-70 southeast.
Strong upper level trof dominates the northeast half of the country
during 2nd half of the week, while large Canadian high pressure
settling into the Rockies and high plains will bring an extended
period of below normal temperatures to IL for a change. The coldest
air will be over area on Thu/Fri with highs staying below freezing
for most of central/SE IL. Have partly cloudy skies Thu/Fri.
Highs will only modify slightly New Years weekend into the low to
mid 30s despite more sunshine.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 1107 PM CST SUN DEC 27 2015
The rain continues to make slow progress northeast across
the area with the dry low levels eroding much of the precip
over in far eastern IL. As expected, we have had some breaks
in the MVFR and IFR cigs this evening but expect all areas
to experience MVFR to LIFR cigs later tonight into Monday.
The main concern will be the transition from rain to sleet
to freezing rain at PIA and BMI late tonight thru the
morning before changing back to rain in the afternoon. The
other major impact from this storm will be with the strong
and gusty easterly winds late tonight and especially Monday
morning as the storm approaches. We expect easterly winds
of 25 to 35 kts overnight with gusts to 45 kts by morning.
We could see a period of east winds of 30 to 35 kts during
the morning as the most intense precip moves over the area.
Winds should become southeast to south by Monday afternoon
as the storm system shifts to our north with speeds gradually
to decreasing to between 15 and 20 kts by 00z.
&&
.ILX Watches/Warnings/Advisories...
Flash Flood Watch through Monday afternoon for ILZ044>046-049-
050-052>057-061>063-066>068-071>073.
Wind Advisory until 6 PM CST Monday for ILZ027>031-036>038-
040>057-061.
Winter Storm Warning from 3 AM to 3 PM CST Monday for ILZ027>031.
Flash Flood Watch through Monday evening for ILZ051.
Freezing Rain Advisory until noon CST Monday for ILZ036>038.
&&
UPDATE...Smith
SHORT TERM...Geelhart
LONG TERM...Onton
AVIATION...Smith
Hazardous weather outlook, Dec 27, 3:41 PM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
341 PM CST SUN DEC 27 2015
ILZ027>031-281200-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
341 PM CST SUN DEC 27 2015
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
MONDAY...
...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 3 PM CST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN PORTIONS OF
CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
FREEZING RAIN ALONG WITH SOME SLEET WILL DEVELOP AFTER MIDNIGHT.
ICE ACCUMULATIONS UP TO A TENTH OF AN INCH ARE EXPECTED BY
SUNRISE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FREEZING RAIN WILL BE MIXED WITH SLEET AT TIMES MONDAY MORNING...
BEFORE CHANGING TO ALL RAIN IN THE AFTERNOON. ADDITIONAL ICE
ACCUMULATIONS OF A TENTH TO QUARTER INCH ARE LIKELY BEFORE
TEMPERATURES RISE ABOVE FREEZING. THE RAIN WILL CHANGE TO LIGHT
SNOW BEFORE ENDING MONDAY NIGHT...BUT ANY SNOW ACCUMULATIONS WILL
BE MINOR.
STRONG EAST WINDS ARE EXPECTED ON MONDAY...AS AN INTENSE STORM
SYSTEM PASSES. WIND GUSTS OF 45 TO 50 MPH ARE LIKELY MUCH OF THE
DAY...WHICH MAY CAUSE POWER LINES AND TREE BRANCHES TO BREAK FROM
THE WEIGHT OF THE ICE.
RIVER FLOODING IS EXPECTED TO BECOME WIDESPREAD OVER THE NEXT
COUPLE DAYS...IN RESPONSE TO THE RECENT RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
PRECIPITATION AND ICE MEASUREMENTS WOULD BE GREATLY APPRECIATED.
ILZ036>038-281200-
FULTON-MCLEAN-TAZEWELL-
341 PM CST SUN DEC 27 2015
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
MONDAY...
...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...FROM AROUND CANTON EAST TO BLOOMINGTON.
.DAY ONE...TONIGHT
RAIN WILL MOVE INTO THE AREA LATER THIS EVENING. AS TEMPERATURES
FALL OVERNIGHT...THERE IS THE POTENTIAL FOR SOME FREEZING RAIN AND
SLEET AT TIMES. MINOR ICE ACCUMULATIONS ARE POSSIBLE BEFORE
SUNRISE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FREEZING RAIN WILL CHANGE BACK TO RAIN BY LATE MORNING. TOTAL ICE
ACCUMULATIONS MAY REACH A TENTH INCH BEFORE TEMPERATURES RISE
ABOVE FREEZING. THE RAIN WILL CHANGE TO LIGHT SNOW BEFORE ENDING
MONDAY NIGHT...BUT ANY SNOW ACCUMULATIONS WILL BE MINOR.
STRONG EAST WINDS ARE EXPECTED ON MONDAY...AS AN INTENSE STORM
SYSTEM PASSES. WIND GUSTS OF 45 TO 50 MPH ARE LIKELY MUCH OF THE
DAY...WHICH MAY CAUSE POWER LINES AND TREE BRANCHES TO BREAK FROM
THE WEIGHT OF THE ICE.
RIVER FLOODING IS EXPECTED TO BECOME WIDESPREAD OVER THE NEXT
COUPLE DAYS...IN RESPONSE TO THE RECENT RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
PRECIPITATION AND ICE MEASUREMENTS WOULD BE GREATLY APPRECIATED.
ILZ040>043-047-048-281200-
CASS-DE WITT-LOGAN-MASON-MENARD-SCHUYLER-
341 PM CST SUN DEC 27 2015
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
RAIN WILL OVERSPREAD THE REGION TONIGHT...WITH ANOTHER HALF INCH
LIKELY BY MORNING. WIND GUSTS WILL APPROACH 40 MPH TOWARD SUNRISE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAIN WILL CONTINUE THROUGH THE DAY MONDAY...BEFORE FINALLY
DIMINISHING MONDAY EVENING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO
1.5 INCHES ARE EXPECTED.
STRONG WINDS ARE EXPECTED ON MONDAY AS AN INTENSE STORM SYSTEM
PASSES THROUGH THE REGION. EAST WINDS WILL GUST FROM 45 TO 50 MPH.
SOME MINOR DAMAGE TO TREE BRANCHES AND POWER LINES IS
POSSIBLE...AND DRIVING WILL BE VERY HAZARDOUS FOR HIGH PROFILE
VEHICLES. WIND SPEEDS WILL START TO DECREASE BY LATE AFTERNOON.
RIVER FLOODING IS EXPECTED TO BECOME WIDESPREAD EARLY THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.
ILZ049-050-052-053-281200-
CHRISTIAN-MACON-MORGAN-SCOTT-
341 PM CST SUN DEC 27 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
RAIN WILL OVERSPREAD THE REGION THIS EVENING...WITH ANOTHER HALF
INCH LIKELY BY MORNING. WIND GUSTS WILL APPROACH 40 MPH TOWARD
SUNRISE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAIN WILL CONTINUE THROUGH THE DAY MONDAY...BEFORE FINALLY
DIMINISHING MONDAY EVENING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO
1.5 INCHES ARE EXPECTED.
STRONG WINDS ARE EXPECTED ON MONDAY AS AN INTENSE STORM SYSTEM
PASSES THROUGH THE REGION. EAST WINDS WILL GUST FROM 45 TO 50 MPH.
SOME MINOR DAMAGE TO TREE BRANCHES AND POWER LINES IS
POSSIBLE...AND DRIVING WILL BE VERY HAZARDOUS FOR HIGH PROFILE
VEHICLES. WIND SPEEDS WILL START TO DECREASE EARLY AFTERNOON.
RIVER FLOODING IS EXPECTED TO BECOME WIDESPREAD EARLY THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
NO SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT. HOWEVER...
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.
ILZ051-281200-
SANGAMON-
341 PM CST SUN DEC 27 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANGAMON COUNTY.
.DAY ONE...TONIGHT
RAIN WILL OVERSPREAD THE REGION THIS EVENING...WITH ANOTHER HALF
INCH LIKELY BY MORNING. WIND GUSTS WILL APPROACH 40 MPH TOWARD
SUNRISE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAIN WILL CONTINUE THROUGH THE DAY MONDAY...BEFORE FINALLY
DIMINISHING MONDAY EVENING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO
1.5 INCHES ARE EXPECTED. THIS MAY CAUSE ADDITIONAL FLOODING TO
FORM. ALSO...RELEASES FROM SPAULDING DAM MAY HEIGHTEN THE FLOOD
RISK ALONG SUGAR CREEK DOWNSTREAM OF THE DAM.
STRONG WINDS ARE EXPECTED ON MONDAY AS AN INTENSE STORM SYSTEM
PASSES THROUGH THE REGION. EAST WINDS WILL GUST FROM 45 TO 50 MPH.
SOME MINOR DAMAGE TO TREE BRANCHES AND POWER LINES IS
POSSIBLE...AND DRIVING WILL BE VERY HAZARDOUS FOR HIGH PROFILE
VEHICLES. WIND SPEEDS WILL START TO DECREASE EARLY AFTERNOON.
RIVER FLOODING IS EXPECTED TO BECOME WIDESPREAD EARLY THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
NO SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT. HOWEVER
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.
ILZ044>046-054>057-061-281200-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
341 PM CST SUN DEC 27 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
FLOODING WILL CONTINUE IN MANY AREAS EAST OF A TAYLORVILLE TO
RANTOUL LINE...DUE TO THE 3 TO 5 INCHES OF RAIN THAT HAS FALLEN
SINCE SATURDAY MORNING. AN ADDITIONAL HALF INCH OF RAIN IS
LIKELY TONIGHT...WHICH COULD CAUSE ADDITIONAL FLOODING ISSUES.
ALSO...WIND GUSTS WILL APPROACH 40 MPH BY SUNRISE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER 1 TO 1.5 INCHES OF RAIN IS POSSIBLE ON MONDAY...CONTINUING
THE FLOOD THREAT. IN ADDITION...STRONG EAST WINDS WILL GUST FROM
45 TO 50 MPH...AS AN INTENSE STORM SYSTEM MOVES THROUGH THE
REGION. WINDS WILL DECREASE DURING THE AFTERNOON.
RIVER FLOODING WILL CONTINUE TO BECOME MORE WIDESPREAD FOR THE
NEXT COUPLE DAYS.
.SPOTTER INFORMATION STATEMENT...
NO SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT. HOWEVER...
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.
ILZ062-063-066>068-071>073-281200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
341 PM CST SUN DEC 27 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...ESPECIALLY AFTER
MIDNIGHT. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...ANOTHER HALF INCH OF RAIN IS EXPECTED. GIVEN RAINFALL
OF 1 TO 3 INCHES OCCURRED SINCE SATURDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER INCH OF RAIN IS LIKELY ON MONDAY...BEFORE THE RAIN FINALLY
TAPERS OFF BY EVENING. THIS WILL CONTINUE THE THREAT OF FLOODING.
EAST WINDS WILL GUST TO AROUND 40 MPH AT TIMES MONDAY MORNING...AS
A STRONG STORM SYSTEM MOVES NORTHWARD THROUGH THE REGION.
RIVER FLOODING WILL BECOME WIDESPREAD...PERSISTING MUCH OF THE
WEEK.
.SPOTTER INFORMATION STATEMENT...
NO SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT. HOWEVER...
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.
GEELHART
Ice Storm, Knox
- When
- December 28, 3:00 AM CST to 5:00 PM CST
- Where
- Knox forecast zone
- Property damage
- $375,000
- Reported by
- COOP Observer
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Weather observers across Knox County reported ice accumulations of 0.25 to 0.30. This amount of ice combined with winds gusting as high as 40 to 50 mph caused extensive damage to trees, power poles, and power lines. Several homes were damaged by falling trees and tree branches. About 20,000 people lost power for up to 3 days after the storm.
Ice Storm, McLean
- When
- December 28, 3:30 AM CST to 2:30 PM CST
- Where
- McLean forecast zone
- Deaths
- 0 direct, 2 indirect
- Property damage
- $975,000
- Reported by
- COOP Observer
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Weather observers across McLean County reported ice accumulations of up to 0.25. This amount of ice combined with winds gusting as high as 35 to 45 mph caused extensive damage to trees, power poles, and power lines. Several homes were damaged by falling trees and tree branches. About 50,000 people lost power for up to 4 days after the storm. Numerous businesses in Bloomington-Normal were closed due to power outages. An elderly Danvers couple died as a result of carbon monoxide poisoning from an improperly vented generator in their home.
Ice Storm, Marshall
- When
- December 28, 4:00 AM CST to 6:00 PM CST
- Where
- Marshall forecast zone
- Property damage
- $180,000
- Reported by
- COOP Observer
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Weather observers across Marshall County reported ice accumulations of around 0.25. This amount of ice combined with winds gusting as high as 40 to 50 mph caused extensive damage to trees, power poles, and power lines. Several homes were damaged by falling trees and tree branches. About 10,000 people lost power for up to 4 days after the storm.
Ice Storm, Stark
- When
- December 28, 4:00 AM CST to 6:00 PM CST
- Where
- Stark forecast zone
- Property damage
- $150,000
- Reported by
- COOP Observer
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Weather observers across Stark County reported ice accumulations of 0.25 to 0.30. This amount of ice combined with winds gusting as high as 40 to 50 mph caused extensive damage to trees, power poles, and power lines. Several homes were damaged by falling trees and tree branches. About 5,000 people lost power for up to 4 days after the storm.
Ice Storm, Woodford
- When
- December 28, 5:00 AM CST to 5:30 PM CST
- Where
- Woodford forecast zone
- Property damage
- $450,000
- Reported by
- COOP Observer
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Weather observers across Woodford County reported ice accumulations of 0.25 to 0.30. This amount of ice combined with winds gusting as high as 40 to 50 mph caused extensive damage to trees, power poles, and power lines. Several homes were damaged by falling trees and tree branches. About 20,000 people lost power for up to 4 days after the storm.
Ice Storm, Tazewell
- When
- December 28, 5:30 AM CST to 4:00 PM CST
- Where
- Tazewell forecast zone
- Property damage
- $1.2 million
- Reported by
- COOP Observer
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Weather observers across Tazewell County reported ice accumulations of up to 0.25. This amount of ice combined with winds gusting as high as 45 to 55 mph caused extensive damage to trees, power poles, and power lines. Several homes were damaged by falling trees and tree branches. About 60,000 people lost power for up to 4 days after the storm.
Ice Storm, Peoria
- When
- December 28, 6:00 AM CST to 5:00 PM CST
- Where
- Peoria forecast zone
- Property damage
- $1.7 million
- Reported by
- COOP Observer
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Weather observers across Peoria County reported ice accumulations of around 0.25. This amount of ice combined with winds gusting as high as 45 to 55 mph caused extensive damage to trees, power poles, and power lines. Several homes were damaged by falling trees and tree branches. About 75,000 people lost power for up to 3 days after the storm. Numerous businesses were closed in Peoria due to power outages.
Winter Weather, Fulton
- When
- December 28, 6:00 AM CST to 5:00 PM CST
- Where
- Fulton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Weather observers across much of Fulton County reported ice accumulations of less than 0.25. The greatest ice accumulations of around 0.25 occurred in the far northern part of the county, including the city of Canton where several trees fell onto power lines.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wisconsin, December 28 to 29, 20152 deaths · $5,000 · 20 events
- Winter Weather in Indiana, December 28, 20151 death · 18 events
- Rip Current in American Samoa, December 28, 20151 death · 1 event
- Tornado and Damaging Wind in Arkansas, December 28, 2015$70,000 · EF2 · 2 events
- Tornado and Damaging Winds in Florida, December 28, 2015$56,000 · EF1 · 11 events
- Strong Wind in Pennsylvania, December 28 to 29, 2015$115,000 · 5 events
- Winter Storm in Iowa, December 28 to 29, 201551 events
- Flooding and Strong Wind in Tennessee, December 28, 2015$45,000 · 7 events
- Tornado in North Carolina, December 28, 2015$50,000 · EF0 · 1 event
- Tornadoes and Damaging Winds in Louisiana, December 28, 2015EF1 · 8 events
- Winter Weather in New York, December 28 to 29, 201527 events
- Damaging Wind and Astronomical Low Tide in Louisiana, December 28, 2015$30,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610006, 610008, 610007, 610013, 610015, 610014, 610011, 610016.